Endocrine Abstracts (2019) 63 P904 | DOI: 10.1530/endoabs.63.P904

Case report: Bullous pemphigoid in a patient with type 2 Diabetes on treatment with linagliptin

Paloma González Lázaro, Cristina Contreras Pascual, Florentino del Val Zaballos, Julia Silva Fernández, Belvis Torres Arroyo, Francisco Javier Gomez Alfonso, Álvaro García Manzanares Vázquez de Agredos & Inés Gómez García


La Mancha Centro, Alcazar de San Juan, Spain.


Introduction: The association of bullous pemphigoid (BP) with the use of dipeptidyl-peptidase 4 (DPP-4) inhibitors among patients with diabetes has recently emerged. The risk of developing BP during treatment with new DPP-4 inhibitor agents like linagliptin is yet to be established. The clinical features and the prognostic outcomes of patients with DPP-4 inhibitor-associated BP are yet to be established.

Objective: To report a case of BP on a patient with type 2 Diabetes, which showed a clear temporal relationship between the introduction of linagliptin for the treatment of diabetes and the onset of BP.

Case report: Woman of 78 years old, diagnosed from type 2 Diabetes in 2004, with medical history of chronic kidney disease stage 3. She was on treatment with 40 units of insulin Tresiba daily and Repaglinide 1 mg, two tablets in breakfast, lunch and dinner. Linagliptin was sarted in order to improve A1C and fast glucose levels. 6 months later she was referred to the dermatologist, complaining of a diffuse eruption of bullae and erosions with slight erythema on his head, trunk, and limbs. A skin biopsy was performed and she was diagnosed from BP. Linagliptin was discontinued and she was started on steroids (Prednisone 15 mg/day). After the withdrawal of linagliptin, the cutaneous lesions were improved in 2 weeks and prednisone was tapered down until withdrawal.

Conclusion: The number of reported cases of BP induced by linagliptin has been increasing during the past few years. A large-scale analysis of BP induced by DPP-4 inhibitors was performed using the European pharmacovigilance database. According to the data, the proportional reporting ratio for linagliptin and BP was the second highest after that for vildagliptin. In conclusion, DPP-4 inhibitors, specially vildagliptin and linagliptin, should be considered as a possible trigger of BP and we reccomend discontinuation of DPP-4 inhibitor treatment when BP is diagnosed.

References: 1. Mendonca FM, Martin-Gutierres FJ, Rios-Martin JJ, Camacho-Martinez F. Three cases of bullous pemphigoid associated with dipeptidyl peptidase-4 inhibitors – one due to linagliptin. Dermatology. 2016;232:249–53.

2. Harber R, Fayad AM, Stephan F, Obeid G, Tomb R. Bullous pemphigoid associated with linagliptin treatment. JAMA Dermatol. 2016;152:224–6.